Skip to main content

Random Attractors for the Stochastic Navier–Stokes Equations on the 2D Unit Sphere

Abstract

In this paper we prove the existence of random attractors for the Navier–Stokes equations on 2 dimensional sphere under random forcing irregular in space and time. We also deduce the existence of an invariant measure.

References

  1. 1.

    Agrachev, A., Sarychev, A.: Solid Controllability in Fluid Dynamics. Instability in Models Connected with Fluid Flows. I. International Mathematical Series (N. Y.), vol. 6, pp. 1–35. Springer, New York (2008)

  2. 2.

    Arnold, L.: Random Dynamical Systems. Springer, Berlin (1998)

    Book  MATH  Google Scholar 

  3. 3.

    Aubin, T.: Some Nonlinear Problems in Riemannian Geometry. Springer, New York (1998)

    Book  MATH  Google Scholar 

  4. 4.

    Avez, A., Bamberger, Y.: Mouvements sphériques des fluides visqueux incompressibles. J. Méc. 17(1), 107–145 (1978)

    MATH  Google Scholar 

  5. 5.

    Brzeźniak, Z.: On Sobolev and Besov spaces regularity of Brownian paths. Stoch. Stoch. Rep. 56, 1–15 (1996)

    MathSciNet  Article  MATH  Google Scholar 

  6. 6.

    Brzeźniak, Z.: Stochastic convolution in Banach spaces. Stoch. Stoch. Rep. 61, 245–295 (1997)

    MathSciNet  Article  MATH  Google Scholar 

  7. 7.

    Brzeźniak, Z., Capiński, M., Flandoli, F.: Pathwise global attractors for stationary random dynamical systems. Probab. Theory Relat. Fields 95(1), 87–102 (1993)

    MathSciNet  Article  MATH  Google Scholar 

  8. 8.

    Brzeźniak, Z., Caraballo, T., Langa, J.A., Li, Y., Lukaszewicz, G., Real, J.: Random attractors for stochastic 2d-Navier–Stokes equations in some unbounded domains. J. Differ. Equ. 255(11), 3897–3919 (2013)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  9. 9.

    Brzeźniak, Z., Goldys, B., Le Gia, Q.T.: Random dynamical systems generated by stochastic Navier–Stokes equations on a rotating sphere. J. Math. Anal. Appl. 426(1), 505–545 (2015)

    MathSciNet  Article  MATH  Google Scholar 

  10. 10.

    Brzeźniak, Z., Li, Y.: Asymptotic compactness and absorbing sets for 2D stochastic Navier–Stokes equations on some unbounded domains. Trans. Am. Math. Soc. 358, 5587–5629 (2006)

    MathSciNet  Article  MATH  Google Scholar 

  11. 11.

    Brzeźniak, Z., Peszat, S.: Stochastic two dimensional Euler equations. Ann. Probab. 20, 1796–1832 (2001)

    MathSciNet  MATH  Google Scholar 

  12. 12.

    Brzeźniak, Z., van Neerven, J.: Space–time regularity for linear stochastic evolution equations driven by spatially homogeneous noise. J. Math. Kyoto Univ. 43, 261–303 (2003)

    MathSciNet  Article  MATH  Google Scholar 

  13. 13.

    Caraballo, T., Łukaszewicz, G., Real, J.: Pullback attractors for asymptotically compact non-autonomous dynamical systems. Nonlinear Anal. 64(3), 484–498 (2006)

    MathSciNet  Article  MATH  Google Scholar 

  14. 14.

    Cao, C., Rammaha, M.A., Titi, E.S.: The Navier–Stokes equations on the rotating 2-d sphere: Gevrey regularity and asymptotic degrees of freedom. Zeit. Ang. Math. Phys. 50, 341–360 (1999)

    MathSciNet  Article  MATH  Google Scholar 

  15. 15.

    Castaing, C., Valadier, M.: Convex Analysis and Measurable Multifunctions. Lecture Notes in Mathematics, vol. 580. Springer, Berlin (1977)

  16. 16.

    Crauel, H., Flandoli, F.: Attractors for random dynamical systems. Probab. Theory Relat. Fields 100, 365–393 (1994)

    MathSciNet  Article  MATH  Google Scholar 

  17. 17.

    Crauel, H.: Random Probability Measures on Polish Spaces, Stochastics Monographs, vol. 11. Taylor & Francis, London (2002)

    MATH  Google Scholar 

  18. 18.

    Crauel, H.: Global random attractors are uniquely determined by attracting deterministic compact sets. Ann. Math. Pura Appl., Ser. IV CLXXVI 100, 57–72 (1999)

  19. 19.

    Crauel, H., Debussche, A., Flandoli, F.: Random attractors. J. Dyn. Differ. Equ. 9, 307–341 (1995)

    MathSciNet  Article  MATH  Google Scholar 

  20. 20.

    Da Prato, G., Zabczyk, J.: Stochastic Equations in Infinite Dimensions. Cambridge University Press, Cambridge (1992)

    Book  MATH  Google Scholar 

  21. 21.

    Da Prato, G., Zabczyk, J.: Ergodicity for Infinite-Dimensional Systems. Cambridge University Press, Cambridge (1996)

    Book  MATH  Google Scholar 

  22. 22.

    Driver, B.K.: Curved wiener space analysis. real and stochastic analysis. In: Real and Stochastic Analysis, Trends Mathematics, pp. 42–198. Birkhäuser Boston, Boston, MA (2004)

  23. 23.

    Dubrovin, V.A., Novikov, S.P., Fomenko, A.T.: Modern Geometry: Theory and Applications. Nauka, Moscow, 1986. English translation of 1st edn, Parts I, II. Springer (1984,1985)

  24. 24.

    Ebin, D., Marsden, J.: Groups of diffeomorphisms and the motion of an imcompressible fluid. Ann. Math. 92, 102–163 (1970)

    MathSciNet  Article  MATH  Google Scholar 

  25. 25.

    Fengler, M.J., Freeden, W.: A nonlinear Galerkin scheme involving vector and tensor spherical harmonics for solving the incompressible Navier–Stokes equation on the sphere. SIAM J. Sci. Comput. 27, 967–994 (2005)

    MathSciNet  Article  MATH  Google Scholar 

  26. 26.

    Flandoli, F., Schmalfuss, B.: Random attractors for the 3D stochastic Navier–Stokes equation with multiplicative white noise. Stoch. Stoch. Rep. 59, 21–45 (1996)

    Article  MATH  Google Scholar 

  27. 27.

    Ganesh, M., Le Gia, Q.T., Sloan, I.H.: A pseudospectral quadrature method for Navier–Stokes equations on rotating spheres. Math. Comput. 80, 1397–1430 (2011)

    MathSciNet  Article  MATH  Google Scholar 

  28. 28.

    Grigoryan, A.: Heat Kernel and Analysis on Manifolds. AMS, Providence (2000)

    Google Scholar 

  29. 29.

    Hairer, M., Mattingly, J.: A theory of hypoellipticity and unique ergodicity for semilinear stochastic PDEs. Electron. J. Probab. 16(23), 658–738 (2011)

    MathSciNet  Article  MATH  Google Scholar 

  30. 30.

    Il’in, A.A.: The Navier–Stokes and Euler equations on two dimensional manifolds. Math. USSR. Sbornik 69, 559–579 (1991)

    MathSciNet  Article  MATH  Google Scholar 

  31. 31.

    Il’in, A.A.: Partially dissipative semigroups generated by the Navier–Stokes system on two dimensional manifolds, and their attractors. Russ. Acad. Sci. Sbornik Math. 78, 47–76 (1994)

    ADS  MathSciNet  Article  Google Scholar 

  32. 32.

    Il’in, A.A., Filatov, A.N.: On unique solvability of the Navier–Stokes equations on the two dimensional sphere. Sov. Math. Dokl. 38, 9–13 (1989)

    MathSciNet  MATH  Google Scholar 

  33. 33.

    Kloeden, P.E., Schmalfuss, B.: Asymptotic behaviour of nonautonomous difference inclusions. Syst. Control Lett. 33(4), 275–280 (1998)

    MathSciNet  Article  MATH  Google Scholar 

  34. 34.

    Norbury, J., Roulstone, I. (eds.): Large-Scale Atmosphere-Ocean Dynamics, vol. 1 & 2. Cambridge University Press (2002)

  35. 35.

    Ondreját, M.: Uniqueness for stochastic evolution equations in Banach spaces. Dissertationes Mathematics (Rozprawy Mat.), vol. 426 (2004)

  36. 36.

    Schmalfuss, B.: Attractors for non-autonomous dynamical systems. In: Fiedler, B., Gröger, K., Sprekels, J. (eds.) Proceedings of Equadiff 99, pp. 684–689. World Scientific, Berlin (2000)

    Chapter  Google Scholar 

  37. 37.

    Schwarz, G.: Hodge Decomposition: A Method for Solving Boundary Value Problems. Lectures Notes in Mathematics, vol. 1607. Springer, Berlin (1995)

    Book  Google Scholar 

  38. 38.

    Seidler, J.: Ergodic behaviour of stochastic parabolic equations. Czechoslov. Math. J. 47(2), 277–316 (1997)

    MathSciNet  Article  MATH  Google Scholar 

  39. 39.

    Tanabe, H.: Equations of Evolution. Pitman, London (1979)

    MATH  Google Scholar 

  40. 40.

    Taylor, M.E.: Analysis on Morrey spaces and applications to Navier–Stokes and other evolution equations. Commun. Partial Differ. Equ. 17, 1407–1456 (1992)

    MathSciNet  Article  MATH  Google Scholar 

  41. 41.

    Temam, R.: Navier–Stokes Equations. North-Holland Publish Company, Amsterdam (1979)

    MATH  Google Scholar 

  42. 42.

    Temam, R., Wang, S.: Inertial forms of Navier–Stokes equations on the sphere. J. Funct. Anal. 117, 215–242 (1993)

    MathSciNet  Article  MATH  Google Scholar 

  43. 43.

    Temam, R., Ziane, M.: Navier–Stokes equations in thin spherical domains. Contemp. Math. AMS 209, 281–314 (1997)

    MathSciNet  Article  MATH  Google Scholar 

  44. 44.

    Varshalovich, D.A., Moskalev, A.N., Khersonskii, V.K.: Quantum Theory of Angular Momentum. World Scientific, Singapore (1988)

    Book  Google Scholar 

  45. 45.

    Walecka, J.D.: Introduction to General Relativity. World Scientific, Singapore (2007)

    Book  MATH  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Z. Brzeźniak.

Ethics declarations

Conflict of interest

The authors declare that they have no conflict of interest.

Additional information

This work was partially supported by the Australian Research Council Project DP120101886.

Communicated by M. Hieber

Rights and permissions

Open Access This article is distributed under the terms of the Creative Commons Attribution 4.0 International License (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Brzeźniak, Z., Goldys, B. & Le Gia, Q.T. Random Attractors for the Stochastic Navier–Stokes Equations on the 2D Unit Sphere. J. Math. Fluid Mech. 20, 227–253 (2018). https://doi.org/10.1007/s00021-017-0351-4

Download citation

Mathematics Subject Classification

  • Primary 35B41
  • Secondary 35Q35

Keywords

  • Random attractors
  • Energy method
  • Asymptotically compact random dynamical systems
  • Stochastic Navier–Stokes
  • Unit sphere